Assessment of hypoglycemia critical at every diabetes appointment
HOUSTON — Assessment of hypoglycemia is critical at every appointment for a person with diabetes, and there are several important steps diabetes care and education specialists can take help prevent dangerously low blood glucose, according to two speakers at the American Association of Diabetes Educators annual meeting.
Hypoglycemia causes more hospitalizations than hyperglycemia, but the physiologic responses to low blood glucose are vast, Debbie Hinnen, APN, BC-ADM, CDE, FAAN, FAADE, an advanced diabetes nurse and certified diabetes educator with the University of Colorado Health, said during a presentation. People experiencing hypoglycemia will typically have symptoms at a blood glucose of 60 mg/dL or 70 mg/dL; however, “pseudohypoglycemia” can present when a person with diabetes experiences a rapid drop in glucose that is well above the hypoglycemic range, Hinnen said.
“You have a blood sugar that is 400 mg/dL and an HbA1c of 12%, and we’re working on getting that down,” Hinnen said. “People have that drop from 400 mg/dL to 200 mg/dL, and that triggers the adrenergic symptoms — sweaty, hungry, shaky, crabby.”
Likewise, people with type 1 diabetes have a delayed counterregulatory response to hypoglycemia that may not kick in until blood glucose falls to 50 mg/dL or lower, Hinnen said.
“It’s frightening for people,” Hinnen said. “Sometimes people will have a seizure, and that is what triggers the counterregulatory hormones. The care partners are terrified.”
The American Diabetes Association together with the European Association for the Study of Diabetes has recategorized hypoglycemia by three levels, with level 3 denoting the most severe cases of hypoglycemia, defined as assistance required. In these severe cases, Hinnen said, guidelines state there is no specific glucose threshold; the state is associated with severe cognitive impairment and requiring external assistance for recovery.
“We are probably the people that have some of the greatest impact in treating and hopefully preventing hypoglycemia,” Hinnen said.
To help prevent hypoglycemic episodes, it is important to remember the three classes of medication that can cause low blood glucose — insulin, sulfonylureas and meglitinides — according to Diana Isaacs, PharmD, BCPS, BC-ADM, CDE, an endocrine clinical pharmacy specialist with the Cleveland Clinic Diabetes Center, said during the presentation.
“Why am I stressing this? Other agents, like GLP-1 receptor agonists, DPP-IV inhibitors, SGLT2 inhibitors, even [thiazolidinediones], those do not cause hypoglycemia when used alone,” Isaacs said. “Anytime you are combing agents, of course, you have a risk; but when those other agents are used alone, they are not expected to cause hypoglycemia. That is important as you are looking at someone’s medication list and trying to identify causes and prevent hypoglycemia.”
In addition to medication adjustments, regular glucose monitoring can also help prevent hypoglycemia, Isaacs said. Continuous glucose monitoring is a great tool to monitor day-to-day blood glucose patterns and look for hypoglycemic episodes; however, there are important precautions to keep in mind when it comes to looking for hypoglycemia, she said.
“The ambulatory glucose profile, the AGP, those are great, but that records what is happening between the 10th and 90th percentile,” Isaacs said. “It is likely you may see hypoglycemia patterns, but you might not if it happens in those outer 10th percentile portions. You also want to look at either a spaghetti graph or a day-by-day breakdown, or just a snapshot of the specific summary of when hypoglycemia is happening. Then you can use that as a conversation tool with the patient.”
Assess symptoms, patterns
Many people with diabetes underestimate their hypoglycemia, or they do not connect their symptoms with episodes of very low blood glucose, Isaacs said.
“That is another reason why I really like people to check [blood glucose] when it is happening,” Isaacs said. “I’m sure we have all had that patient who mistakes feeling very tired for a low blood sugar, and then treat it, and they were actually at 250 mg/dL.”
Isaacs said providers should ask the following questions of people with diabetes during every visit:
- How many times have you had a blood glucose less than 70 mg/dL in the past 2 weeks?
- How low is your glucose when you feel symptoms?
- How do you treat low glucose?
- What do you carry with you at all times in case you need to treat low glucose?
- What do you do to prevent low glucose?
Isaacs and Hinnen noted that it is important to let patients know that nasal glucagon (Baqsimi, Eli Lilly) is now available in addition to the standard glucagon kit, which will make treating severe hypoglycemia easier for care partners.
“Nasal glucagon is now approved, and approval is expected for the auto-injector next month,” Hinnen told Endocrine Today. – by Regina Schaffer
Hinnen D, et al. D05A. Presented at: American Association of Diabetes Educators; Aug. 9-12, 2019; Houston.
Disclosures: Hinnen reports she has served as a consultant or received honoraria, speaking or advisory board fees from Janssen, Lilly, Novo Nordisk, Sanofi and Xeris. Isaacs reports no relevant financial disclosures.